Montana, 2010

Damaging Wind in Montana, August 30, 2010

August 30, 2010 · NWS BYZ · 1 event in 1 county or zone

A thunderstorm producing a severe wind gust moved through Baker during the late afternoon hours of the 30th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

A thunderstorm producing a severe wind gust moved through Baker during the late afternoon hours of the 30th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Aug 30, 4:35 PM MST, 18 minutes earlier.

Area forecast discussion, Aug 30, 4:35 PM MST, 18 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE BILLINGS MT
535 PM MDT MON AUG 30 2010

.SHORT TERM...VALID FOR TUE AND WED...

UPDATED FORECAST TO DROP SEVERE THUNDERSTORM WATCH. LOW LEVELS
STABILIZING QUICKLY BEHIND STRONG SHORT WAVE MOVING INTO THE
DAKOTAS. THUNDERSTORM INTENSITY HAS BEEN DECREASING AND THE
THREAT FOR SEVERE WEATHER HAS ENDED. A FEW STORMS WILL CONTINUE
ACROSS THE ENTIRE FORECAST AREA THIS EVENING WITH HEAVY RAIN AND
POSSIBLE PEA SIZE HAIL. ZONES ALREADY SENT. RICHMOND

PREVIOUS FORECAST
SEVERE WEATHER POTENTIAL WILL CONTINUE OVER SOUTHEASTERN PORTIONS
OF THE CWA THROUGH EARLY EVENING. AS OF THIS AFTERNOON...AN
UPPER-LEVEL TROUGH WAS SITUATED UPSTREAM OF THE CWA. A SHORTWAVE
ROUNDING THE BASE OF THIS TROUGH INITIATED A FEW STRONGER
THUNDERSTORMS EARLY THIS AFTERNOON. MODEST INSTABILITY WILL
CONTINUE THROUGH EARLY EVENING. STRONG DEEP-LAYER SHEAR WILL
DIMINISH THROUGH THE REMAINDER OF THE DAY. THEREFORE...ISOLATED
SEVERE THUNDERSTORMS WILL BE POSSIBLE OVER THE SOUTHEASTERN ZONES
THROUGH EARLY EVENING. THESE STORMS WILL BE CAPABLE OF PRODUCING
LARGE HAIL AND DAMAGING WINDS. UPPER-LEVEL FORCING FOR ASCENT WILL
WEAKEN TONIGHT THROUGH THE OVERNIGHT HOURS. PRECIPITATION WILL
DIMINISH IN COVERAGE DURING THIS TIME. THE NEXT SHORTWAVE WILL
IMPACT THE CWA BEGINNING TUESDAY MORNING. PRECIPITATION SHOULD BE
MAINLY CONFINED TO THE MOUNTAINS DURING THE MORNING. SCATTERED
SHOWERS AND THUNDERSTORMS WILL SPREAD ACROSS THE LOWER ELEVATIONS
DURING THE AFTERNOON/EVENING. SEVERE WEATHER IS NOT EXPECTED GIVEN
LIMITED INSTABILITY. A MORE IMPRESSIVE WAVE WILL MOVE ACROSS THE
CWA LATE WEDNESDAY INTO EARLY THURSDAY. BELOW AVERAGE TEMPS WILL
CONTINUE THROUGHOUT THE SHORT-TERM PERIOD. LOWERED TEMPERATURE
FORECASTS BELOW THE MEAN OF THE LATEST MODEL GUIDANCE. BRS

.LONG TERM...VALID FOR THU...FRI...SAT...SUN...MON...

UPPER TROF FINALLY DEPARTS TO THE EAST ON THURSDAY. CYCLONIC FLOW
AND SOME SHALLOW INSTABILITY MAY BE ENOUGH FOR A FEW SHOWERS
MAINLY THURSDAY MORNING IN OUR FAR EAST AND WILL ADD ISOLATED POPS
TO COVER THIS. OTHERWISE ONSET OF RISING HEIGHTS AND SUBSIDENCE
WILL YIELD A DRY/SUNNY DAY...WITH ONE MORE DAY OF BELOW NORMAL
TEMPS. RIDGE WITH 580+ DAM HEIGHTS THEN SET TO BUILD IN FOR A DRY
PERIOD FROM THURSDAY NIGHT INTO SATURDAY. MODELS IN VERY GOOD
AGREEMENT HERE. TEMPS WILL RESPOND ACCORDINGLY WITH HIGHS BACK
NEAR 80 FRIDAY AND IN THE 80S SATURDAY. BREAKDOWN OF THIS RIDGE
MAY BEGIN ON SATURDAY AS GFS/EC/UK ALL SHOW LOWERING HEIGHTS BY
THEN...IN RESPONSE TO NEXT TROF DIGGING ALONG THE PAC COAST.
POTENTIAL FOR SOME SHORTWAVE ENERGY IN SW FLOW ALOFT AND LOWER
HEIGHTS WARRANTS KEEPING A BROADBRUSHED LOW POP GOING SATURDAY
NIGHT THROUGH MONDAY...THOUGH MODELS DIFFER ON DETAILS AT THIS
TIME. THIS TREND TOWARD TROFFING WILL ALSO RESULT IN A BIT COOLER
TEMPS INTO EARLY NEXT WEEK. JKL

&&

.AVIATION...

A STRONG DISTURBANCE LIFTING OUT OF THE CENTRAL ROCKIES WILL BRING
WIDESPREAD SHOWERS AND SCATTERED THUNDERSTORMS FROM KMLS-KSHR
EASTWARD THROUGH AROUND 00Z. MVFR TO IFR WILL BE COMMON IN THIS
AREA...WITH SOME LIFR IN THE HEAVIER PCPN. SCATTERED SHOWERS WITH
LOCAL MVFR WILL AFFECT WESTERN PARTS THROUGH THE AFTERNOON. EXPECT
IMPROVING CONDITIONS FROM WEST TO EAST INTO THIS EVENING AS THE
DISTURBANCE BEGINS TO MOVE OUT OF THE AREA. VFR WILL PREVAIL
TONIGHT WITH LOCAL MVFR IN SCATTERED SHOWERS. MOUNTAINS WILL BE
OBSCURED AT TIMES. SOME LOW STRATUS AND FOG IS POSSIBLE TONIGHT AS
THE PRECIPITATION DIMINISHES...ESPECIALLY EAST OF BILLINGS.
DOWNSLOPE WINDS MAY KEEP FOG FROM DEVELOPING IN WEST PARTS. JKL

&&

.PRELIMINARY POINT TEMP/POPS...

    TUE     WED     THU     FRI     SAT     SUN     MON
-----------------------------------------------------------
BIL 045/069 049/068 048/072 048/080 052/085 054/080 054/080
    43/T    34/T    30/U    00/U    01/U    12/T    22/T
LVM 038/065 045/063 041/072 036/082 040/086 045/078 046/079
    53/T    34/T    30/U    00/U    01/U    22/T    22/T
HDN 045/074 047/070 049/073 045/082 043/089 049/084 051/083
    53/T    33/T    31/U    00/U    01/U    12/T    22/T
MLS 045/072 050/070 049/072 046/078 050/085 054/084 055/080
    63/T    33/T    32/T    00/U    01/U    12/T    22/T
4BQ 046/074 047/071 048/072 045/078 046/088 052/084 051/083
    53/T    33/T    31/U    00/U    01/U    11/B    22/T
BHK 049/074 046/070 046/070 042/078 048/083 050/082 050/079
    62/T    23/T    32/T    00/U    01/U    11/B    22/T
SHR 042/071 042/068 045/073 043/080 046/087 050/084 050/082
    53/T    32/T    31/U    00/U    01/U    12/T    22/T

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
WY...NONE.

&&

WEATHER.GOV/BILLINGS
Hazardous weather outlook, Aug 30, 4:32 PM MST, 21 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BILLINGS MT
532 PM MDT MON AUG 30 2010

MTZ028>042-056>058-063>068-WYZ098-099-312345-
SOUTHERN WHEATLAND-MUSSELSHELL-TREASURE-NORTHERN ROSEBUD-CUSTER-
FALLON-NORTHERN STILLWATER-YELLOWSTONE-POWDER RIVER-CARTER-
SOUTHERN BIG HORN-EASTERN CARBON-NORTHERN PARK-
NORTHERN SWEET GRASS-GOLDEN VALLEY-RED LODGE FOOTHILLS-
NORTHERN BIG HORN-SOUTHERN ROSEBUD-JUDITH GAP-PARADISE VALLEY-
LIVINGSTON AREA-BEARTOOTH FOOTHILLS-ABSAROKA/BEARTOOTH MOUNTAINS-
CRAZY MOUNTAINS-NORTHEAST BIG HORN MOUNTAINS-SHERIDAN FOOTHILLS-
532 PM MDT MON AUG 30 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
MONTANA...SOUTH CENTRAL MONTANA...SOUTHEAST MONTANA AND NORTH
CENTRAL WYOMING.

.DAY ONE...TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Special weather statement, Aug 30, 1:01 PM MST, 3 hours 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
201 PM MDT MON AUG 30 2010

MTZ038-WYZ098-302100-
NORTHEAST BIG HORN MOUNTAINS WY-SOUTHERN BIG HORN MT-
201 PM MDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR EXTREME NORTHWESTERN SHERIDAN AND
SOUTHERN BIG HORN COUNTIES UNTIL 300 PM MDT...

AT 157 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES NORTHWEST OF DAYTON...OR 38 MILES
NORTHWEST OF SHERIDAN...MOVING NORTHEAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN.

THIS STORM WILL BE NEAR...
WYOLA AND ABERDEEN AROUND 220 PM MDT.
ROSEBUD BATTLEFIELD PARK AROUND 255 PM MDT.
KIRBY AROUND 300 PM MDT.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

LAT...LON 4507 10775 4543 10712 4518 10683 4499 10748
      4500 10751 4499 10751 4494 10766
TIME...MOT...LOC 2001Z 241DEG 30KT 4507 10760
Special weather statement, Aug 30, 2:32 PM MST, 2 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
332 PM MDT MON AUG 30 2010

MTZ036-302230-
POWDER RIVER MT-
332 PM MDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR POWDER RIVER COUNTY UNTIL 430 PM
MDT...

AT 330 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 22 MILES SOUTHWEST OF BROADUS...MOVING NORTHEAST
AT 30 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...BROADUS...EPSIE AND OLIVE.

LAT...LON 4578 10541 4565 10506 4527 10505 4512 10575
      4529 10594
TIME...MOT...LOC 2132Z 233DEG 28KT 4525 10573
Special weather statement, Aug 30, 3:28 PM MST, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
428 PM MDT MON AUG 30 2010

MTZ036-037-302330-
CARTER MT-POWDER RIVER MT-
428 PM MDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN POWDER RIVER AND
NORTHERN CARTER COUNTIES UNTIL 530 PM MDT...

AT 425 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 17 MILES NORTHEAST OF BROADUS...MOVING NORTHEAST
AT 40 MPH.

HAIL UP TO THE SIZE OF PENNIES AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

AREAS AFFECTED BY THIS STORM INCLUDE...EKALAKA...POWDERVILLE AND
BELLTOWER.

LAT...LON 4562 10407 4550 10516 4565 10527 4579 10507
      4579 10494 4588 10494 4611 10460
TIME...MOT...LOC 2227Z 230DEG 42KT 4564 10509
Special weather statement, Aug 30, 4:41 PM MST, 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BILLINGS MT
541 PM MDT MON AUG 30 2010

MTZ033-037-310015-
CARTER MT-FALLON MT-
541 PM MDT MON AUG 30 2010

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN CARTER AND SOUTHERN
FALLON COUNTIES UNTIL 615 PM MDT...

AT 542 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 16 MILES WEST OF
BAKER TO 24 MILES SOUTH OF BAKER TO 15 MILES EAST OF RIDGEWAY...AND
MOVING EAST AT 35 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THESE STORMS...ALONG WITH HEAVY RAIN AND FREQUENT
DANGEROUS LIGHTNING.

THESE STORMS WILL BE NEAR...
BAKER AROUND 610 PM MDT.

IF THREATENING WEATHER APPROACHES YOUR AREA...TAKE SHELTER IN A
STURDY BUILDING.

LAT...LON 4547 10436 4605 10425 4640 10485 4639 10420
      4630 10404 4547 10403
TIME...MOT...LOC 2341Z 271DEG 30KT 4634 10462 4605 10412
          4556 10422

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fallon

When
August 30, 4:53 PM MST
Where
Fallon County, 0.84 mi SE of Baker
Measured
53 kt (61 mph) measured gust
Reported by
ASOS
Coordinates
46.360, -104.270

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Montana in 2010Every state in 2010This day in weather historyWarnings in Montana, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 250395.